New Drugs of Abuse: Watch Out
Bath salts have been taking the drug-scene by storm. Appearing as white or off-white powders or crystals, they attempt to avoid detection by sporting a label that states: “Not meant for human consumption.” In reality, they are not meant for bathing but instead to be ingested, inhaled, taken rectally, or smoked—and the effects are frightening.1 Creating a very dangerous type of drug user, there have been accounts of people who have taken bath salts eating the flesh of another person, another ingested fecal matter, and a many others who have experienced delusions and paranoia that last for weeks.1 Bath salts are also known for elevating pulse rates, increasing blood pressure, and producing agitation.1 Their use has, in many cases, led to death.
The contents of bath salts are believed to be derived from synthetic cathinones which produce effects similar to stimulants.1 However, each packet is different and its contents vary greatly. Supportive care for bath salt intoxication include benzodiazepines for sedation until the effects wear off.1 In cases where hallucinations are present, the patient should be placed in a quiet environment, lacking auditory and visual stimulation.1 Depending what medical issues are presented, they should also be treated simultaneously.1
Salvia is a hallucinogenic herb that doesn’t seem to be losing popularity.1 Usually taken to achieve a hallucinogenic state, it is typically smoked, eaten, brewed in tea, or dissolved in alcohol.1 Unlike many other hallucinogens, salvia has not historically been associated with serotonin syndrome—but that doesn’t make it okay.1 As an opioid agonist, it causes sedation, the inability to feel pain, depression, GI hypomotility, and aversion.1
When presented with a patient who has taken salvia, medical professionals should place them in a room void of stimulation and consider an opioid agonist, such as naloxone, to treat the effects it has on the opioid receptors in the brain.1
Many people do not recognize caffeine as a drug, but it is. Energy drinks contain high caffeine contents, and when consumed excessively, can result in caffeine toxicity.1 The effects of such can be dangerous, as caffeine toxicity produces nausea, vomiting, cardiac dysrhythmias, and seizures.1 Treating patients with caffeine toxicity should include intravenous fluid resuscitation, antiemetics, and sympatholytics.1
Recent reports from Rhode Island have raised concern regarding the growing popularity acetyl fentanyl with intravenous drug users.1 The drug, a prescription opioid, is known on the street by many fun names—Dance Fever, Friend, Goodfella, Jackpot, Tango and Cash—but its effects have proven to be anything but.1 It’s potency is known to be significantly greater than morphine and heroin, leading to 21 deaths within a month, reported by the littlest state.1 Patients experiencing an overdose should be treated with opioid antagonists to reverse the deadly effects.1
An active ingredient in cough medicine, dextromethorphan has grown significantly in popularity amongst the drug community.1 Using the drug produces what has been named as “Robotripping,” in reference to Robitussin.1 Dextromethorphan acts as a dissociative anesthetic, with different effects depending upon the amount consumed.1 Sometime, the clinical effects mimic those of ketamine, and supportive care should include treating salicylate or acetaminophen intoxication, if present.1 If the mixture taken contained diphenhydramine, antidepressant-like cardiac activity with sodium channel blockage may be present, calling for treatment with intravenous sodium bicarbonate.1
Initially designed to treat depression and help expel parasitic worms in animals, piperazines were discovered by many party-nuts to have stimulant properties.1 As alternatives to ecstasy and other amphetamines, many different piperazines, such as Legal X, have historically been abused in rave scenes.1 Piperazines are sold as pills, capsules, or as liquids and are often combined with other dangerous drugs or chemicals, which vary depending on where it was made.1 It is normally smoked, snorted, or injected and is known to be addictive.1 Those who use piperazines usually feel euphoric, alert, and may even hallucinate.1 However, when the effects wear off, things become uncomfortable, as users feel nauseous, confused, dizzy, irritable, feelings of terror, sensitivity to light and sound, suffer migraines, are emotionally unstable, and may have severe seizures.1 For people who suffer from piperazine overdose, intravenous fluid resuscitation should be used, as well as benzodiazepines, as needed, for sedation.1 Depending on the symptoms presented, medical treatment may vary.
Ecstasy reigns on, enjoying its continued popularity as “Molly.” Rave enthusiasts and party-goers are having a great time—well, before it’s ruined by adverse effects. Users often experience an altered mental status, muscle rigidity, hypertension, hyperthermia, tachycardia, and irregular heart rate.1 They are often thirsty—very thirsty—and intake excessive water, which can lead to water intoxication and death.1
Still, the party goes on. For those who aren’t so lucky to make it out unscathed, supportive care includes intravenous fluid resuscitation, benzodiazepines for sedation, and cooling in cases of hyperthermia.1
Supportive care should include intravenous fluid resuscitation, benzodiazepines as needed for sedation, and possible cooling in severe cases of hyperthermia.1
 Rosenbaum, Christopher. “Drugs of Abuse: What Clinicians Need to Know Now.” Medscape. Web MD, LLC, 9 Sept. 2013. Web. 16 Sept. 2013. <www.medscape.com/features/slideshow/drugs-of-abuse>.